This month's featured question

 

Question:

 

I am 22 years old and I am from Peru. Abortion is very restricted in my country but I was able to get misoprostol pills from a pharmacy in my town. I am planning on taking the first dose tomorrow. What kind of bleeding will I have after I take the pills? My last period started seven weeks ago.

 

Answer: 

 

After taking misoprostol to induce an early abortion, you should expect to experience cramping and bleeding. Bleeding is often the first sign that the abortion process has started. Every woman is different, you will probably begin to bleed within four hours of taking the first dose of misoprostol. You can expect the bleeding to continue for a couple of days and it will probably feel like a very heavy period. You may also notice "clumps" in the blood - these are products of conception and are a normal part of the abortion process. Once the abortion process is complete, your bleeding should become lighter but you may have spotting for one or two weeks after the abortion. You can find more information about the physical abortion experience here.

 

In Peru, as in some other countries in South America including Argentina, Chile, Ecuador, and Venezuela, Safe Abortion Hotlines are available. These hotlines are staffed by volunteers who give women information on how to use misoprostol themselves for a safe abortion. The information is based on research by the World Health Organization. These can be a valuable resource if you have any questions as you are going through the abortion process.

 

Previous questions and answers 

 

Question:

 

I'm 24 years old and I'm not married. I live in the United Arab Emirates and abortion is illegal here. I don't have a lot of money and I just found out I'm pregnant! My boyfriend says that he'll marry me, but I want to finish my studies before I start a family. I need to have an abortion - is there anything that I can do? My last period was six weeks ago. (Click to see the answer.)